Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS Pittsburgh, PA

June 29, 2017Butler County, Lawrence County, Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 29, 2017, 9:19 PM EDT for Butler County, Lawrence County, Mercer County, Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2017, 9:19 PM EDT (01:19 UTC)
Expired
Jun 29, 2017, 10:00 PM EDT
In force
41 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, PA, Lawrence County, PA, Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 60 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 8:59 PM EDT, 20 minutes earlier.

Area forecast discussion, Jun 29, 8:59 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
859 PM EDT Thu Jun 29 2017

.SYNOPSIS...
Temperatures will continue to warm into the weekend, and
humidity levels will also increase. This will return the risk
for showers and storms, mainly Friday and Saturday.

&&

.NEAR TERM /THROUGH FRIDAY/...
BUFKIT soundings continue to advertise a fairly strong lid on
instability as was the case on the 12z sounding this morning.
This has hardly eroded, and it likely responsible for the weak
activity that has been attempting to form to our SW and work
NEward this evening largely falling apart as it has moved toward
and into our area.

However, as a second shortwave trough tries to stream through
the upper-level flow across the northern fringe of the area,
convective activity there may start to have better luck
overcoming the cap. Upstream convection has already developed to
a larger degree than earlier HRRR and hi-res guidance
prognosticated, which yields better confidence in continuing the
PoPs across the northern reaches of the CWA the remainder of the
evening and into the overnight as it streams eastward.
Convection is showing no signs of waning as it is encroaching on
our northern PA zones, and PoPs have been summarily increased
due to increased confidence in a continuation of cap busting as
this convection treks eastward along I-80 beyond sunset.

Dewpoints continue to rise with some locations in the Ohio River
Valley touching 70F as of last hour. This will place a fairly
high floor under our overnight lows. Tonight will be several
degrees warmer than the last few nights. Fries

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Friday will be a similar forecast to today, save for the
additional warming and higher dewpoints. This warming in the
mid-levels may further strengthen the cap, but the higher
dewpoints will encourage instability numbers. Large scale ascent
will again be dependent on evolution of upstream shortwave
troughs, but we will be closer to the deeper parent trough and
associated surface low. For these reasons, think that we still
stand a better chance at afternoon convection, especially points
north of Pittsburgh.

Temperatures Friday will be above normal with much more
noticeable humidity levels.

Finally, by Saturday the upper-level trough will shift east
crossing sweeping the surface cold front through the area. The
result is Saturday will remain the best chance for widespread
showers and thunderstorms. Exact timing will play a big factor,
but current thinking is enough instability and shear will exist
to develop a few strong thunderstorms. Thus the current Marginal
Risk from the SPC seems prudent.

Temperatures will remain near average values, but with dewpoints
nearing 70, muggy conditions will hold.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Mostly dry weather is expected to return Sun/Mon as surface
ridging builds underneath the upper trough. Another trough is
progged to advance E from the Midwest and Plains regions Tue,
though with uncertainty in timing and location limited POPs to
the chance category for now on the 4th of July.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Continued with prevailing VFR conditions through the next 24
hours, although there are a couple of caveats. FKL/DUJ in
particular will need to be watched over the next several hours
as a band of showers and thunderstorms crosses Ohio into
northern PA later this evening. Expect some weakening as diurnal
heating is lost, but an approaching shortwave should allow some
activity to continue past sunset. Handled with VCSH for now and
will amend if threat increases. Isolated activity at best is
expected south to near PIT, with a dry night further south.
Southwest wind gusts will diminish over the next couple of
hours.

There is a small potential for MVFR ceilings around sunrise
especially north and west of PIT, but will hold off on this for
now pending fate of evening convection.

Better thunderstorm chances will arrive Friday as there should
be less inhibition to convective development. Scattered coverage
is anticipated, and VCTS was used to highlight this.

.OUTLOOK...
Restriction chances will continue into Saturday with the
approach and passage of a cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 29, 4:23 AM EDT, 16 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
423 AM EDT Thu Jun 29 2017

MDZ001-OHZ057>059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-
021-509>514-300830-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
423 AM EDT Thu Jun 29 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020-022-WVZ001-300830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Armstrong-Hancock-
423 AM EDT Thu Jun 29 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms are possible late this
afternoon and evening. The main threat would be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated strong to severe thunderstorms are possible Friday
afternoon and evening. The main threat would be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:16 PM EDTSevere Thunderstorm WarningPBZMercer, Venango44 min
Jun 29, 9:56 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer49 min
Jun 29, 10:01 PM EDTSevere Thunderstorm WarningPBZButler, Clarion, Mercer, Venango44 min
Jun 29, 10:35 PM EDTSevere Thunderstorm WarningPBZBeaver40 min
Jun 29, 11:08 PM EDTSpecial Weather StatementPBZAllegheny52 min
Jun 30, 3:05 PM EDTSpecial Weather StatementPBZIndiana25 min
Jun 30, 3:17 PM EDTSpecial Weather StatementPBZAllegheny28 min
Jun 30, 5:33 PM EDTFlash Flood WatchPBZLawrence, Mercer, Venango10 hr
Jun 30, 7:34 PM EDTSpecial Weather StatementPBZLawrence26 min
Jun 29, 9:47 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana43 min
Jun 29, 10:15 PM EDTSpecial Weather StatementPBZCarroll, Coshocton, Tuscarawas30 min
Jun 29, 10:31 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson, Tuscarawas44 min
Jun 30, 6:35 PM EDTSpecial Weather StatementPBZCarroll25 min
Jun 30, 7:25 PM EDTSpecial Weather StatementPBZMahoning35 min
Jun 29, 11:13 PM EDTSpecial Weather StatementPBZHancock47 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.